• marcy costa marcy costa
    January 04, 2009
    must you take potassium if you take lasix
    marcy costa marcy costa
    January 04, 2009

FROM OUR EXPERTS

  • Lisa Nelson
    Health Pro
    January 04, 2009
    Lisa Nelson
    Health Pro
    January 04, 2009

    Hi Marcy,

     

    Looks like Dr. Crane and I were answering your question at the same time!  I'll go ahead and post my answer anyway:

     

     

    Taking potassium along with Lasix is the best move for your heart health.  Lasix is a loop diuretic that causing increased potassium loss in your urine.  Work with you MD to determine the appropriate potassium supplement for you.

     

    Even if you were not taking a diuretic adequate potassium intake is an essential part of lowering high blood pressure.  Studies consistently find that individuals consuming a high potassium diet have lower blood pressures.    

     

    If there is a reason you do not tolerate a potassium supplement, there are food options you can use to increase your potassium intake, such as dried apricots, avocados, dates, and cantaloupe.

     

    Work with your MD to determine the best treatment for you.

     

    All the best,

     

    Lisa Nelson, RD

    Diet to Lower High Blood Pressure Naturally

  • Martin Cane, M.D.
    Health Pro
    January 04, 2009
    Martin Cane, M.D.
    Health Pro
    January 04, 2009

    marcy costa,

     

    Thanks for your question.

     

    Lasix is a diuretic that promotes the loss of water, salts, and minerals through the kidneys.  This includes potassium, which many patients' systems can compensate for.  But many patients are unable to keep up with this loss and require supplementation with potassium.  Of course, the higher the dose of lasix, the greater the chance of developing a low potassium level.

     

    I suggest you increase your intake of potassium by consuming more citrus fruits, tomatoes, bananas, and potatoes.  As far as potassium pills are concerned, I would not use these unless blood tests show a low level of potassium.  Too much potassium is as dangerous as too little potassium.  Be sure to discuss this with your physician on your next visit. 

     

    I hope this has been helpful.  Best wishes.

     

    Martin Cane, M.D.

     

     

     

     

    • Larry
      December 12, 2013
      Larry
      December 12, 2013

      I am taking 40 mg of Lasix and I was told to take potassium pills. How can I keep a look out if it is to much?

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.